Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

July 5, 2021Elliott County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 5, 2021, 4:03 PM EDT for Elliott County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 4:03 PM EDT (20:03 UTC)
Expired
Jul 5, 2021, 4:30 PM EDT
In force
27 min
Issued by
NWS Jackson, KY

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
741 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS83 KJKL 052003
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
403 PM EDT Mon Jul 5 2021

KYZ104-052030-
Elliott-
403 PM EDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT ELLIOTT COUNTY...

At 403 PM EDT, a strong thunderstorm was located over Stark, or near
Sandy Hook, moving southeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Hook, Culver, Little Sandy, Isonville, Newfoundland, Bruin and
Stark.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3823 8309 3818 8305 3820 8304 3820 8302
      3821 8301 3817 8298 3818 8296 3811 8289
      3800 8314 3801 8316 3801 8318 3819 8320
      3824 8313
TIME...MOT...LOC 2003Z 330DEG 5KT 3817 8313 

$$

DJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:45 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 5, 3:45 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
345 PM EDT Mon Jul 5 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 345 PM EDT MON JUL 5 2021

At the surface, high pressure will remain in control off to the
southeast. We will see ridging work in tandem with this high
pressure to keep it warm and summer like through the period. We
have seen some weaker convection this afternoon, but this activity
has struggled to make much progress in terms of more robust
updrafts given the rising heights. However, some isolated storms
will remain possible through the afternoon and perhaps into the
early evening before convection quickly wanes with the loss of
daytime heating. These seem to be mostly helped along by large
buoyancy and steeper mid-level lapse rates. Tonight persistence
forecasting tells you valley fog will once again be possible
particularly if you happen to see a showers or storm to add some
moisture to the soils. Given this kept the fog very similar to the
precious forecast. Overall low to mid 60s in the valleys and mid
to upper 60s on the ridges are expected to overnight lows.

This high pressure will remain in control Tuesday under mostly to
partly sunny skies. Ample moisture and warm temperatures will make
it continue to feel much like summer across the Bluegrass state.
There is what looks like a surface trough from the Lower
Mississippi River Valley into the Lower Ohio Valley which could be
a spark for convection by Tuesday afternoon. The best chances will
be along and north of the Mountain Parkway, where the HREF shows
the better reflection of higher PWAT values residing. These
storms will develop and drift northward based on the weak
southerly flow between 700 and 500 mb. These storms will once
again die off quickly as we loose the daytime heating Tuesday
evening. Then another good shot for river valley fog with
actually a little more reflection of this potential in the
forecast soundings for Tuesday night into Wednesday morning. The
overnight lows will once again be in the low to mid 60s for the
valleys and mid to upper 60s on the ridges.

.LONG TERM...(Tuesday night through Sunday)
Issued at 525 AM EDT MON JUL 5 2021

The period is expected to begin with an upper level ridge
centered over the western Conus and another upper ridge centered
east of Bermuda, a broad upper level trough extending from eastern
Canada into the upper MS Valley/Great Lakes region, an upper
trough/ weakness in the riding extending from Mexico into the
western Gulf of Mexico, and TS Elsa is expected to be moving
across the eastern Gulf of Mexico near the western FL peninsula.
This scenario leaves upper level ridging extending across the OH
Valley to the eastern seaboard. At the surface, high pressure is
expected to be centered over the southern Appalachians to begin
the period, with TS Elsa nearing the western FL peninsula, and
wavy frontal/baroclinic zone is expected to extend through the St
Lawrence Valley to the Great Lakes and then southwest to the
Central Plains and then into then northwest into the northern
Rockies.

Tuesday night through Thursday, the upper level ridge centered near
or west of the Four Corners region over the western Conus is
expected to flatten as an upper trough moves into the
Pacific/interior northwest and then to the northern Rockies.
Meanwhile, downstream the weakness/upper low over western Gulf of
Mexico/portions of the southern Plains and a shortwave trough
crossing the Great Lakes will begin to merge forming a broad
trough over much of the eastern Conus while TS Elsa moves across
the southeast. This will lead to the wavy frontal zone dropping
south into the Northeast to Mid Atlantic states and south of the
Great Lakes to the mid MS Valley vicinity during the Tue night to
Thu period. However, frontal zone should stall from the Mid
Atlantic states west to the OH Valley to central Plains vicinity
by late Thu as mid and upper level heights rise across the
southeast Conus in the wake of TS Elsa.

The upper level ridge is expected to remain across the western Conus
to end the week and amplify while upper level ridging is expected to
be centered near Bermuda but extend into the southeastern Conus. The
upper level trough initially nearing the Pacific northwest will
gradually round the ridge and near the northern Plains Thu night
into Fri. Sfc low pressure moving across the northern Plains will
likely lead to the stalled frontal/baroclinic zone north of the
region returning north as a warm front during the Fri to sat
timeframe. The western upper level ridge is expected to remain in
place through the end of the period with another upper level ridge
centered in the vicinity of Bermuda and extending across portions
of the Atlantic into the eastern Gulf of Mexico and southeast. In
between is where the greatest uncertainty will be in the
evolution of the upper level trough meandering from the northern
Plains toward the Great Lakes/MS Valley vicinity and the mean
upper level trough in between these ridge centers. Sfc low
pressure should gradually move from the northern Plains toward the
Great Lakes this weekend with the trailing cold front approaching
the lower OH Valley to end the weekend.

Dewpoints in the mid 60s to around 70 range should persist through
the extended period. Initially with higher heights and sfc high
pressure as well as the upper level ridge more dominant, isolated
lingering diurnally driven convection should dissipate by late
Tuesday evening. Otherwise, largely diurnally driven convection
will be possible Wed to Thu with the approach of an upper level
trough/ shortwave and cold front/baroclinic zone approaching, but
stalling out north of the area. Somewhat lower coverage of
convection peaking on Fri afternoon/evening is also anticipated
with mid level height rises likely leading to less coverage
compared to Wed or Thu. Then, the approaching upper level trough
and associated cold front should lead to chances for convection
over the weekend as well, peaking at some point during the late
Sat nigh to Sun timeframe.

Temperatures are expected to average near to above normal, during
the period with highs generally in the mid to upper 80s and lows in
the mid to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 123 PM EDT MON JUL 5 2021

We will be looking at mostly VFR skies through the TAF period. We
have had a decent cumulus field develop this afternoon and this
has caused a few sites to experience brief period of MVFR Cigs
given the lower cloud bases. The moderate cumulus could develop
into an isolated storm, but overall not expecting any storms to
affect the TAF sites directly at this time given the isolated
nature. Tonight we will see fog develop once again mostly in the
valley and might hit some of the TAF sites with MVFR mist. Then it
will return to VFR by around 13Z Tuesday. The winds will remain
light and variable through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJ
LONG TERM...JP
AVIATION...DJ
Hazardous weather outlook, Jul 5, 3:49 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
349 PM EDT Mon Jul 5 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
349 PM EDT Mon Jul 5 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon into Tonight.

There is a slight chance for thunderstorms this afternoon and
early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected at times from Tuesday through
Sunday, especially during the afternoon and evening hours each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAS

In the hours before

Special weather statement, Jul 5, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
403 PM EDT Mon Jul 5 2021

KYZ104-052030-
Elliott-
403 PM EDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT ELLIOTT COUNTY...

At 403 PM EDT, a strong thunderstorm was located over Stark, or near
Sandy Hook, moving southeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Hook, Culver, Little Sandy, Isonville, Newfoundland, Bruin and
Stark.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3823 8309 3818 8305 3820 8304 3820 8302
      3821 8301 3817 8298 3818 8296 3811 8289
      3800 8314 3801 8316 3801 8318 3819 8320
      3824 8313
TIME...MOT...LOC 2003Z 330DEG 5KT 3817 8313

DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:40 PM EDTSpecial Weather StatementJKLWolfe35 min
Jul 5, 4:46 PM EDTSpecial Weather StatementJKLMorgan29 min
Jul 5, 6:00 PM EDTSpecial Weather StatementJKLJackson30 min
Jul 5, 6:08 PM EDTSevere Thunderstorm WarningJKLJackson37 min
Jul 5, 6:52 PM EDTSpecial Weather StatementJKLLaurel23 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.